Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 7, NWS Morristown, TN

May 8, 2024Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this tornado warning at May 8, 2024, 11:39 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 11:39 PM EDT (03:39 UTC)
Expired
May 9, 2024, 12:30 AM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:40 PM EDTTSTM WND DMG4 Nne Brasstown, NCPossible tornado damage. Will send survey crew out this morning. Several houses damaged with trees on houses.
May 8, 11:41 PM EDTTORNADO4 E Murphy, NCA survey found EF-1 tornado damage, with peak winds of 95 mph. Path length was 2.42 miles, path width was 40 yards. Pockets of extensive tree damage were noted near and around the Peachtree community. The tornado likely developed near Greenlawn Cemetery Road a
May 8, 11:45 PM EDTTSTM WND DMGMarble, NCReports of trees and powerlines down across the county. Also, an amateur radio operator reported a wind gust to 50 mph in the Marble area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:14 PM EDTTornado WatchSPC7 hr
May 8, 11:11 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

141 
WFUS54 KMRX 090339
TORMRX
NCC039-043-090430-
/O.NEW.KMRX.TO.W.0007.240509T0339Z-240509T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
1139 PM EDT Wed May 8 2024

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Central Cherokee County in southwestern North Carolina...
  Clay County in southwestern North Carolina...

* Until 1230 AM EDT.

* At 1138 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Murphy, moving east at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hayesville around 1145 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Shooting Creek, Tusquitee, Marble, and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3503 8407 3518 8407 3519 8371 3517 8373
      3515 8373 3516 8365 3515 8364 3514 8366
      3514 8364 3512 8364 3513 8362 3511 8362
      3507 8357 3504 8356 3502 8352 3501 8352
      3500 8349 3499 8368
TIME...MOT...LOC 0338Z 271DEG 34KT 3509 8393 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

DH
1 follow-up statement
711 
WWUS54 KMRX 090358
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1158 PM EDT Wed May 8 2024

NCC039-090408-
/O.CAN.KMRX.TO.W.0007.000000T0000Z-240509T0430Z/
Cherokee NC-
1158 PM EDT Wed May 8 2024

...THE TORNADO WARNING FOR CENTRAL CHEROKEE COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM EDT for southwestern
North Carolina.

&&

LAT...LON 3502 8392 3514 8384 3514 8382 3516 8375
      3515 8373 3516 8365 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3507 8357
      3504 8356 3502 8352 3501 8352 3500 8350
      3499 8368
TIME...MOT...LOC 0358Z 278DEG 27KT 3506 8376 

$$

NCC043-090430-
/O.CON.KMRX.TO.W.0007.000000T0000Z-240509T0430Z/
Clay NC-
1158 PM EDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR CLAY
COUNTY...

At 1158 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hayesville, moving east at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
Clay County, including the following locations... Shooting Creek and
Tusquitee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3502 8392 3514 8384 3514 8382 3516 8375
      3515 8373 3516 8365 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3507 8357
      3504 8356 3502 8352 3501 8352 3500 8350
      3499 8368
TIME...MOT...LOC 0358Z 278DEG 27KT 3506 8376 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 7:58 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 8, 7:58 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
758 PM EDT Wed May 8 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 745 PM EDT Wed May 8 2024

Updated rain chances this evening with low chances before large
area of showers and storms get here later this evening. Still
looks like strong storms with threat for damaging winds and large
hail and isolated tornadoes southwest half of the area. Also heavy
rainfall with flash flooding still possible with saturated soil
from rainfall earlier this morning and afternoon. Updated forecast
sent.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 324 PM EDT Wed May 8 2024

Key Message:

1. Risk of severe weather remains through this evening and into the
overnight hours. All hazards remain possible, large hail, heavy
rain, flooding, damaging winds, tornados.

2. The highest risk areas from now through this evening will
generally be along I-40, from Knoxville and westward, including
the northern Cumberland Plateau. Then, the severe threat shifts
further south, south of I-40, later this evening into tonight.

Discussion.

Scattered showers and a few storms are currently ongoing across
the forecast area. This mornings round of showers and storms have
significantly stabilized the atmosphere, generally from Morristown
and all points northeastward into northeast TN and southwest VA.
These areas are still in a slight risk for severe weather but no
longer under an enhanced risk. These are the areas that we feel
will be the least favorable to see additional severe weather
through the rest of the event. Having said that, do not let your
guard down but just keep in mind the threat probabilities are now
lower. With skies just now beginning to clear, if instability can
recover across these areas then the threat levels will rise.

From now through late evening, the area of greatest concern will
be along the I-40 corridor from Knoxville and points westward, as
well as across the northern Cumberland Plateau. There is
currently a tight instability gradient across middle TN and east
along I-40 into the east TN Valley. Latest HRRR shows additional
convection developing over the next few hours across middle TN and
then progressing east along the instability gradient. All hazards
will be possible with this next round of convection. The biggest
question is how far north will the threat area be. Current sat
imagery shows skies clearing across northern Cumberland Plateau.
HRRR shows this area having modest instability recovery through
this evening. The general timeframe for this next round appears
to be between 22Z and 03Z. HRRR also continues to show a few
strong helicity tracks across this area, which is more reason for
concern. Thereafter, a line of convection moves in south of I-40
corridor between 02 and 03Z and progresses east across the
southern east TN valley and into southwest NC through 06Z. All
hazards remain possible with this line of convection as well.

The final round of convection looks like it will push
through the area between 06Z and 12Z. The severe threat during
this last round is much more uncertain due to limited instability.
The biggest threat area, if any, should be limited to the
southern TN Valley as this area has the best chance to have some
remaining instabilty according the HRRR. All hazards remain
possible with this final line of convection but much more
uncertainty exists.

One area we have not thoroughly discussed is the flooding. Thus
far, we have seen several areas receive between 1 and 2" of
precip with isolated pockets of 2 to 3". With the next few rounds
of convection, we are expecting an additional 1 to 2" with
isolated amounts of 2 to 3". These additional rainfall amounts
will become increasing problematic across areas that have already
seen the higher rainfall totals. 6 hour FFG is generally 1 to 2
inches across the areas that have received the higher totals.
There are a few isolated areas with FFG as low as low as 0.5" in 6
hours.

Showers and storms should generally exit the forecast area
tomorrow morning between 12 and 15z. A few showers and isolated
storms may linger through mid afternoon across southwest NC. Dry
conditions are forecast areawide by late afternoon with sunshine
returning to most areas.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 324 PM EDT Wed May 8 2024

Key Message:

1. Cooler weather late week and into the weekend behind the cold
front.

2. Lingering showers possible Friday with shortwaves within the
northwest upper flow. Quick shortwave may bring some showers and
thunderstorms Saturday (highest chance northern areas).

3. Drier weather expected Sunday and Monday with a gradual warming
trend. Chance of showers increases again mid-week.

Discussion.

Behind the cold front on Thursday, cooler and drier air will arrive
across the region within the northwest upper flow. Troughing and
cooler air aloft will result in some diurnal convection on Friday
afternoon with limited potential for thunder.

A stronger shortwave is expected to move through the upper level
northwest flow on Saturday with scattered showers and thunderstorms
possible on Saturday afternoon, with the highest chance for
precipitation across our northern counties through southwest
Virginia.

Ridging begins to build on Sunday and Monday with drier weather and
a gradual warming trend into early next week. Chance of rain begin
to return on Tuesday and Wednesday as a system is expected to
develop across the Lower Mississippi Valley, but certainty in timing

&&

.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Wed May 8 2024

More rounds of showers and thunderstorms to move across the area
overnight tonight. Mostly MVFR conditions anticipated late tonight
and early Thursday morning but there will be a few hours of VFR
conditions before storms move in this evening. Any thunderstorms
passing over a terminal could produce gusty and erratic winds that
differ from the official TAF forecast. Expect improving conditions
by early afternoon Thursday from north to south as rain moves
out. Gusty southwest winds tonight and then west to southwest and
gusty Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  86  62  76 /  90  60  30  20
Knoxville McGhee Tyson Airport, TN  66  81  59  70 /  90  70  30  30
Oak Ridge, TN                       65  83  58  71 /  90  60  20  30
Tri Cities Airport, TN              63  77  57  67 /  80  70  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Thursday morning for Cherokee-Clay.

TN...Flood Watch through Thursday morning for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch through Thursday morning for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...TD
AVIATION...TD
Hazardous weather outlook, May 8, 3:47 PM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 PM EDT Wed May 8 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
347 PM EDT Wed May 8 2024 /247 PM CDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Risk of severe weather remains through this evening and into the
overnight hours. All hazards remain possible, large hail, heavy
rain, flooding, damaging winds, tornados.

The highest risk areas from now through this evening will
generally be along I-40, from Knoxville and westward, including
the northern Cumberland Plateau. Then, the severe threat shifts
further south, south of I-40, later this evening into tonight.

In addition to the severe hazards, heavy rainfall is likely, due
to many rounds of showers and storms. Scattered to possibly
numerous instances of flooding are likely. This threat will be
most amplified from the evening until early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed today and tonight.

In the hours before

Local storm report, May 8, 11:00 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1100 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Tstm Wnd Dmg     1 NE Maryville          35.76N 83.96W
05/08/2024                   Blount             TN   911 Call Center

            Trees and powerlines down across the county.
            Much of downtown Maryville is without power.
            Also, a tree caught on fire due to downed
            powerlines.

&&
Local storm report, May 8, 11:01 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1101 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     1 E Friendsville        35.76N 84.11W
05/08/2024                   Blount             TN   911 Call Center

            Trees and powerlines down along Vinegar
            Valley Road.

&&
Local storm report, May 8, 11:12 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1112 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Flash Flood      2 NE Palio              35.49N 85.29W
05/08/2024                   Bledsoe            TN   911 Call Center

            Flooding along U.S. 127 in multiple
            different locations in Bledsoe County.

&&
Local storm report, May 8, 11:15 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1115 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Dmg     3 NE Palio              35.50N 85.29W
05/08/2024                   Bledsoe            TN   911 Call Center

            Trees down across the county with time
            estimated from radar.

&&
Local storm report, May 8, 11:24 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1124 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Dmg     4 NE Bullet Creek       35.32N 84.37W
05/08/2024                   Monroe             TN   911 Call Center

            One tree down.

&&
Special weather statement, May 8, 11:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
1132 PM EDT Wed May 8 2024

TNZ040-041-043-045-073-074-090400-
Cocke Smoky Mountains TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-Southeast Greene TN-Unicoi TN-
North Sevier TN-
1132 PM EDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COCKE...SOUTHEASTERN
GREENE...SOUTHWESTERN UNICOI AND EAST CENTRAL SEVIER COUNTIES THROUGH
MIDNIGHT EDT...

At 1131 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs to 6 miles north
of Smoky Mountains-Big Creek to Gatlinburg. Movement was east at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gatlinburg, Smoky Mountains-Balsam Mountain, Pittman Center, Del Rio,
Round Mountain, Cosby, Hartford, Rocky Fork, Max Patch, and
Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3601 8246 3595 8256 3597 8261 3604 8259
      3606 8265 3600 8278 3592 8282 3595 8285
      3594 8290 3593 8292 3588 8290 3579 8296
      3577 8316 3573 8319 3572 8325 3567 8329
      3570 8367 3605 8279 3610 8238
TIME...MOT...LOC 0331Z 283DEG 38KT 3600 8281 3584 8314 3571 8351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:37 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCherokee53 min
May 8, 10:45 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCherokee60 min
May 8, 11:26 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay64 min
May 9, 6:12 AM EDTSevere Thunderstorm WarningMRXCherokee63 min
May 9, 7:01 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay44 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.